When do the aminotransferases rise after acute acetaminophen overdose?
- Additional Document Info
- View All
CONTEXT: Rising aminotransferases (ATs) [either aspartate aminotransferase (AST) or alanine aminotransferase (ALT) are one of the first signs of hepatotoxicity following acetaminophen (APAP)] overdose (OD). However, the timing and speed of such rises are not well characterized, hampering early risk prediction. OBJECTIVE: To describe the kinetics of AT release in acute APAP OD patients who develop hepatotoxicity despite treatment. METHODS: A descriptive study of acute APAP OD patients with peak AT > 1,000 IU/L taken from the derivation subset of the Canadian Acetaminophen Overdose Study (CAOS), a large, multicenter retrospective cohort of patients hospitalized for APAP poisoning. RESULTS: Of 2,488 hospital admissions for acute APAP OD, 94 met inclusion criteria. Treatment with acetylcysteine, mostly intravenously, was begun in all cases within 24 h of ingestion. The initial AT concentration was already elevated in most patients at presentation [median 211 (IQR 77-511) IU/L obtained at 15.3 (12.1-19.2) h postingestion], and exceeded 100 IU/L in almost all patients within 24 h of ingestion. Serum AT concentrations rose rapidly [doubling time 9.5 h (95% CI: 8.7-10.4 h)], especially in patients who developed AT > 1,000 IU/L within 48 h of ingestion. Coagulopathy was worse in these patients and in those with an AT > 250 IU/L during the first 12 h of treatment with acetylcysteine. DISCUSSION AND CONCLUSIONS: An abnormal and rapidly doubling AT at presentation is more typical in severely poisoned patients, as judged by the effects on clotting. These data suggest that risk prediction instruments may be improved by incorporating both the serum AT concentration at initiation of antidotal therapy and its rate of change. Further studies using such an approach are warranted.
has subject area